Heavy Rain, Seward
- When
- August 8, 7:55 AM CST
- Where
- Seward County, 10.76 mi NW of Kismet
- Reported by
- Public
- Coordinates
- 37.300, -100.850
Five inch capacity rain gauges overflowed. But no flooding was observed.
A weak upper level disturbance interacted with high theta-e air and and weak frontal boundary to produce thunderstorms. These storms generated copious amounts of rainfall in the southwest part of the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A weak upper level disturbance interacted with high theta-e air and and weak frontal boundary to produce thunderstorms. These storms generated copious amounts of rainfall in the southwest part of the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 8, 5:50 AM CST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 650 AM CDT FRI AUG 8 2008 .UPDATE... .AVIATION... A MOIST BOUNDARY LAYER AND UPSLOPE FLOW HAD RESULTED IN IFR CIGS AND AREAS OF FOG AT DDC AND GCK THIS MORNING. CIGS HAVE BEEN VARYING BY MORE THAN ONE CATAGORY THE PAST HOUR SO HAVE THEREFORE BASED 12Z TAFS ON LOWEST CONDITION OBSERVED JUST PRIOR TO ISSUANCE FOLLOWED BY A GRADUAL IMPROVEMENT TO MVFR CONDITIONS BY 15Z. AFTER THIS SOUNDINGS SHOWING CLOUDY CONDITIONS LINGER THROUGH THE REMAINDER OF THE DAY BUT CIGS EXPECTED TO BE IN THE VRF CATEGORY. MAY ALSO SEE A BRIEF PERIOD OF RAIN BETWEEN 15Z AND 18Z. && .PREV DISCUSSION... /ISSUED 306 AM CDT FRI AUG 8 2008/ DISCUSSION... DAYS 1-2... THE MAIN FORECAST FOCUS WILL BE ON THE CONTINUED CHANCE FOR PRECIPITATION. WV IMAGERY AND 00Z UPPER AIR ANALYSIS INDICATES UPPER LEVEL RIDGING STILL IN CONTROL ACROSS MUCH OF THE WESTERN CONUS WITH VERY LITTLE MOVEMENT OVER THE PAST 24 HOURS. A +90KT JET IS EXITING OUT OF AN UPPER LEVEL TROUGH OF LOW PRESSURE IN THE EASTERN GREAT LAKES REGION AND STREAMING NORTHEAST JUST OFF THE NEW ENGLAND COAST. OTHERWISE, A FAIRLY WEAK UPPER LEVEL FLOW IS NOTED ACROSS WESTERN KANSAS. A POOL OF LOW LEVEL MOISTURE IS STILL EXTENDING FROM THE GULF OF MEXICO NORTHWEST INTO NORTH TEXAS AND MUCH OF OKLAHOMA WITH DEWPOINTS AT H85 NEAR 15C. A WEAK BUT PERSISTENT FRONTAL BOUNDARY IS STRETCHING FROM THE TEXAS PANHANDLE EAST THROUGH CENTRAL OKLAHOMA. SHORT RANGE MODELS ARE IN GENERAL AGREEMENT INDICATING THE UPPER LEVEL RIDGE OF HIGH PRESSURE IN THE INTERMOUNTAIN REGION INCHING GRADUALLY EASTWARD DURING THE PERIOD. MEANWHILE, AN UPPER LEVEL TROUGH OF LOW PRESSURE JUST OFF THE PACIFIC NORTHWEST COAST, WILL BEGIN PUSHING ASHORE BY LATE SATURDAY. UPPER LEVEL S/WAVE DISTURBANCES WILL CONTINUE TO CYCLE DOWN THE RIDGE THROUGH A NORTHWESTERLY FLOW. AT THE SURFACE, A LEE SIDE TROUGH OF LOW PRESSURE WILL DEVELOP IN EASTERN COLORADO BY THIS AFTERNOON WHICH WILL TAKE AN EASTERLY UPSLOPE FLOW ACROSS SOUTHWEST KANSAS THIS MORNING AND GRADUALLY BRING IT MORE SOUTHEASTERLY AS THE DAY MOVES ALONG. THIS WILL CONTINUE TO SUPPLY A FAIR AMOUNT OF LOW LEVEL MOISTURE INTO THE AREA WITH H85 DEWPOINTS WELL UP INTO THE MID TEENS(C). THIS SETUP WILL AGAIN BRING A CHANCE FOR PRECIP TODAY ACROSS SOUTHWEST KANSAS. ALTHOUGH, THE BETTER CHANCE FOR SHOWERS AND POSSIBLE THUNDERSTORMS WILL BE MORE IN THE WESTERN HALF OF THE CWA AS THE FRONTAL BOUNDARY TO OUR SOUTH SLIDES FURTHER SOUTHEAST AND THE LEE SIDE TROUGH DEVELOPS TO THE WEST. CURRENT POPS SEEM TO HAVE A HANDLE ON THIS SO DONT PLAN MAKE ANY SIGNIFICANT CHANGES FOR TODAY. CHANCE FOR PRECIP WILL REMAIN SATURDAY AS A SURFACE LOW DEVELOPS ALONG THE SOUTHERN PORTION OF THE KANSAS AND COLORADO BORDER. THE GFS, NAM, AND UKMET ALL SUGGEST ANOTHER IN A SERIES OF UPPER LEVEL S/WAVE TROUGHS PASSING THROUGH THE NORTHWESTERLY FLOW ALOFT SATURDAY WHICH MAY AGAIN SPARK A FEW SHOWERS AND THUNDERSTORMS, ESPECIALLY IN THE LATE AFTERNOON AND OVERNIGHT HOURS. MAY BUMP UP POPS A BIT NORTHEAST WITH LATEST MODEL RUNS INDICATING HIGHER QPF. AS FOR TEMPERATURES, EXPECT HIGHS TO REMAIN BELOW NORMAL TODAY, ESPECIALLY WITH INCREASED CLOUDINESS. TEMPERATURES AT H85 WILL CHANGE LITTLE FROM YESTERDAY WITH 18C TO 22C VALUES ACROSS MUCH OF THE CWA. WE MAY SEE A FEW MORE BREAKS IN THE CLOUDS NORTHEAST WHICH COULD ALLOW HIGHS TO CLIMB UP INTO THE UPPER 80S(F). OTHERWISE, EXPECT LITTLE CHANGE FROM YESTERDAY. A SLIGHT WARM UP IS EXPECTED SATURDAY AS SOUTHERLY WINDS TAKE HOLD ACROSS THE CWA FROM A STRENGTHENING LEE SIDE TROUGH. TEMPERATURES AT H85 WILL RANGE FROM THE LOW 20S(C) EAST TO THE UPPER 20S(C) ALONG THE COLORADO BORDER. MAY TWEAK TEMPERATURES JUST A BIT BOTH DAYS. DAYS 3-7... 00Z MODEL RUNS ALONG WITH THE CANADIAN AND GFS ENSEMBLES ALL CONTINUE TO AGREE WITH AN UPPER TROF MOVING MOVE OUT OF THE ERN PACIFIC AND CROSS THE NORTHERN CONUS EARLY NEXT WEEK. AS THIS SYSTEM APPROACHES THE NORTHERN ROCKIES EXPECT OUR FLOW TO BEGIN TO BACK MORE TO THE WEST AND AS OUR MID LVL BAROCLINIC ZONE STARTS TO GET SHIFTED E/NE OF THE AREA. THIS SHOULD REDUCE OUR CHANCES OF PCPN EARLY NEXT WEEK AND POSSIBLY BEGIN TO BRING BACK MORE SEASONAL TEMPERATURES TO WESTERN KANSAS. BOTH THE GFS AND CANADIAN PROBABILITY CHARTS ALSO SEEM TO AGREE WITH THIS TREND TAKING HIGH PROBS OVER THE WEEKEND AND LOWERING THEM SIGNIFICANTLY MONDAY AND TUESDAY. AS A RESULT WILL BE LEAVING THE LOW/NIL POPS IN FOR MONDAY AND EARLY TUESDAY. AS FOR TEMPERATURES WILL BE TRENDING TOWARDS A SLOW WARMING TREND FROM WEST TO EAST EARLY NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... DDC 85 65 86 66 / 30 30 40 40 GCK 83 64 85 66 / 40 30 40 40 EHA 83 65 90 64 / 70 50 30 30 LBL 83 65 89 66 / 60 30 30 30 HYS 85 64 83 65 / 10 40 40 40 P28 87 68 86 70 / 20 30 40 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN32/18/18
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 356 AM CDT FRI AUG 8 2008 KSZ030-031-043>046-061>066-074>081-084>090-091000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 356 AM CDT FRI AUG 8 2008 /256 AM MDT FRI AUG 8 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY...MAINLY WEST OF A LINE FROM NESS CITY TO COLDWATER. ANY DEVELOPING STORMS ARE NOT EXPECTED TO BECOME SEVERE...HOWEVER THE POTENTIAL EXISTS FOR BRIEF HEAVY RAINS WHICH MAY LEAD TO LOCALIZED PONDING OF WATER ON ROADS AND IN LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. A CHANCE FOR THUNDERSTORMS WILL EXIST EACH DAY THROUGH EARLY NEXT WEEK. HOWEVER, WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 32
The national radar mosaic for the moment the first event began.
13 heavy rain. Local standard time, as filed.
Five inch capacity rain gauges overflowed. But no flooding was observed.
Rainfall of 7.00 was measured. There was no mention of flooding.
Rainfall of 4.00 was measured. Some basements were flooded just west of this location.
Rainfall of 4.20 was measured.
Rainfall of 4.65 was measured. There was a lot of standing water but no visible flooding at this location.
Rainfall of 2.40 was measured.
Rainfall of 3.50 was measured.
Rainfall of 7.00 was measured.
Rainfall of 3.70 was measured.
Rainfall of 3.30 was measured.
Rainfall of 5.00 was measured.
Rainfall of 2.20 was measured.
Rainfall of 3.80 was measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133318, 133319, 133320, 133321, 133322, 133323, 133324, 133325, 133326, 133328, 133329, 133330, 133331.